Pennsylvania, 2015

Damaging Winds in Pennsylvania, October 9, 2015

October 9, 2015 · NWS CTP · 6 events in 5 counties and zones

A line of thunderstorms just ahead of and eastward-advancing cold front intensified across east-central/south-central Pennsylvania during the mid afternoon. These storms quickly organized into bowing line segments as they encountered a more favorable convective environment and produced damaging winds across portions of the Lower Susquehanna Valley, mainly along and southeast of the I-81 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A line of thunderstorms just ahead of and eastward-advancing cold front intensified across east-central/south-central Pennsylvania during the mid afternoon. These storms quickly organized into bowing line segments as they encountered a more favorable convective environment and produced damaging winds across portions of the Lower Susquehanna Valley, mainly along and southeast of the I-81 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Oct 9, 2:07 PM EST, 8 minutes earlier.

Area forecast discussion, Oct 9, 2:07 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT FRI OCT 9 2015

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING FROM THE GREAT LAKES THROUGH NEW
ENGLAND WILL DRAG A COLD FRONT ACROSS CENTRAL PA TODAY. RAIN
SHOWERS AND A FEW THUNDERSTORMS...GENERALLY ALONG THE FRONT WILL
MOVE EAST ACROSS THE COMMONWEALTH THROUGH THE AFTERNOON HOURS.
HIGH PRESSURE WILL REGAIN CONTROL OF THE WEATHER PATTERN AND
RETURN FAIR AND DRY CONDITIONS FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
A COLD ANALYZED NEAR ERIE PA AND SWWD INTO NERN OHIO LATE THIS
MORNING IS FORECAST TO MOVE ACROSS PA THROUGH THE AFTERNOON.
SCATTERED SHOWERS OVER THE LAST FEW HOURS HAVE ORGANIZED INTO A
SOLID LINE OF SHOWERS AND SOME EMBEDDED LIGHTNING STRIKES ACROSS
WRN PA JUST AHEAD OF THE FRONT. IN THE WARM SECTOR AHEAD OF THE
LINE OF SHOWERS...TEMPS ARE RISING QUICKLY INTO THE UPPER 60S AND
EVEN LOW 70S F...WITH DEWPOINT TEMPS REACHING INTO THE 60S SOUTH
OF I80.

EXPECT A QUICK HIT OF SHOWERS AND A FEW RUMBLES OF THUNDER MOVING
INTO THE NRN AND CENTRAL MTNS...LAURELS AND UPPER SUSQ VALLEY
THROUGH EARLY AFTN. THE LINE WILL MOVE INTO MIDDLE AND LOWER SUSQ
BY MID AFTN INTO EARLY EVE.

TIMING REMAINS CONSISTENT AMONGST ALL GUIDANCE WITH COLD FRONT
PASSING THRU UNV BY 18Z AND LNS BETWEEN 21Z AND 00Z. TIMING OF
BEST FORCING/LIFT WILL BE IN THE AFTERNOON OVER THE SERN HALF OF
THE AREA. SPC HAS PLACED SERN HALF OF THE AREA IN A MRGL
RISK. A FEW MULTI- CELL CLUSTERS OR BOWS MAY APPEAR WITH ONLY A
LITTLE VEERING WITH HEIGHT. ACCORDINGLY WILL MENTION POSSIBLE
ISOLATED DAMAGING WIND GUSTS THROUGH THIS AFTN IN
GRIDS/ZONES/PRODUCTS. QPF LOOKS TO BE LESS THAN A QUARTER INCH
MOST LOCALS OWING TO THE QUICK MOVEMENT OF THE SHOWERS.

WHILE NWRN SITES WILL CLEAR OUT BRIEFLY AFTER FROPA...LOW CLOUDS
RETURN SHOULD AROUND SUNSET IN MOIST UPSLOPE FLOW.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
FRONT AND ASSOCD PRECIP SHOULD BE OUT OF THE AREA BY 00Z. BUT A
FEW SHRA NOT OUT OF THE QUESTION IN THE LAURELS AND NRN TIER EARLY
TONIGHT. CAA OF 10C AT 8H OCCURS BETWEEN LATE MORNING AND MIDNIGHT
ALONG THE NRN TIER WITH +1C ALONG THE NY BORDER EARLY TONIGHT. 8H
TEMPS DO REBOUND A FEW BY MORNING...BUT A COOL N WIND WILL TRY TO
HINDER HEATING SAT MORNING. MINS TONIGHT WITH THE CLOUDS IN THE
NORTH WILL LIKELY KEEP AT 40-45F. LNS PROBABLY WON/T TOUCH THE
40S. SFC RIDGE AXIS GETS OVERHEAD IN THE MIDDLE TO LATTER HALF OF
THE DAY ON SAT...SO THE WIND DIES OFF AND CLOUDS WILL BE SCT/BKN
AT WORST. THE HEATING SHOULD EVENTUALLY CATCH UP TO THE M50S-M60S
WHICH ARE 3-4 DEGS BELOW NORMS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MODEL DATA CONTINUES TO POINT TOWARD A SEASONABLY CHILLY SATURDAY
NIGHT/EARLY SUNDAY MORNING ACROSS CENTRAL PA...WITH PATCHY FROST
POSSIBLE IN MANY OF THE OUTLYING/RURAL AREAS AWAY FROM LARGER
CITES AND TOWNS.

HIGH PRESSURE WILL MAINTAIN FAIR/DRY WEATHER SUNDAY AND MONDAY.
A MILD SWLY FLOW SHOULD PUSH TEMPERATURES 5 TO 10 DEGREES ABOVE
NORMAL WITH DAYTIME READINGS PEAKING IN THE 70-75F RANGE MONDAY
AFTN.

AN AMPLIFIED NRN STREAM SHORTWAVE WILL DIG SEWD FROM THE UPPER
MIDWEST AND HELP TO CARVE OUT A MEAN UPPER LEVEL TROUGH OVER THE
NORTHEAST CONUS...WITH A SERIES OF REINFORCING SHORTWAVE IMPULSES
POISED TO FOLLOW IN THE BROAD CYCLONIC FLOW EXPECTED TO PERSIST
THROUGH LATE NEXT WEEK. THE LEAD SFC COLD FRONT AND ACCOMPANYING
SHOWER RISK APPEARS FOCUSED IN 06-18Z WINDOW ON TUESDAY WITH GOOD
AGREEMENT NOTED IN THE GLOBAL DETERMINISTIC MODELS AND ENSEMBLES.

FROM MIDWEEK ON...THE PATTERN LOOKS RATHER BENIGN/STABLE WITH A
COOLER AND DRIER WNW FLOW ALOFT SUPPORTING BELOW NORMAL PCPN AND
NEAR NORMAL TEMPS DURING THE REMAINDER OF NEXT WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LATEST SFC ANALYSIS SHOWS COLD FRONT NEAR ERIE PA AND SWWD INTO
NERN OHIO LATE. FRONT IS FORECAST TO MOVE ACROSS PA THROUGH THE
AFTERNOON. EFFECTS OF FRONTAL PASSAGE WILL LIKELY BE LIMITED TO
PERHAPS A BRIEF VIS REDUCTION WITH A PASSING SHRA/TSRA. MDL TIMING
OF FRONT SUGGESTS THE BEST CHC OF A SHRA/TSRA WILL OCCUR ARND 18Z
AT KJST/KAOO/KUNV...ARND 19Z AT KIPT AND ARND 20Z- 21Z AT
KMDT/KLNS.

GENERALLY VFR CONDS EXPECTED BEHIND THE COLD FRONT THIS AFTN AND
EVENING...AS DRIER NW FLOW OVERSPREADS THE REGION. HOWEVER...RESIDUAL
LOW LVL MOISTURE ASCENDING THE ALLEGHENY MTNS COULD CAUSE MVFR
CIGS TO LINGER INTO THE EVENING AT KBFD/KJST.

OUTLOOK...

SAT...NO SIG WX EXPECTED.

SUN...PATCHY AM FOG POSSIBLE.

MON-TUE...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/GARTNER
NEAR TERM...GARTNER
SHORT TERM...DANGELO/GARTNER
LONG TERM...STEINBUGL
AVIATION...FITZGERALD/GARTNER
Hazardous weather outlook, Oct 9, 9:24 AM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1024 AM EDT FRI OCT 9 2015

PAZ004>006-010>012-017-018-037-041-101430-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-
1024 AM EDT FRI OCT 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PATCHY FROST IS POSSIBLE EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ019-024>028-033>036-042-045-046-049>053-056>059-063>066-101430-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1024 AM EDT FRI OCT 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO DAMAGING THUNDERSTORM WIND GUSTS ARE POSSIBLE
THIS AFTERNOON INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MS

In the hours before

Special weather statement, Oct 9, 1:23 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EDT FRI OCT 9 2015

PAZ028-056-057-063-091930-
DAUPHIN PA-CUMBERLAND PA-JUNIATA PA-PERRY PA-
223 PM EDT FRI OCT 9 2015

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...DAUPHIN...JUNIATA...
AND PERRY COUNTIES UNTIL 330 PM EDT...

AT 222 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR ICKESBURG TO NEAR COLONEL DENNING STATE PARK
TO NEAR BIG SPRING STATE PARK...AND MOVING EAST AT 40 MPH.

50 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  LOYSVILLE AND ICKESBURG AROUND 230 PM EDT.
  NEW BLOOMFIELD AROUND 235 PM EDT.
  NEWPORT AROUND 240 PM EDT.
  BLOSERVILLE AND SHERMANSDALE AROUND 245 PM EDT.
  PLAINFIELD AROUND 250 PM EDT.
  SCHLUSSER...NEW BUFFALO AND CARLISLE AROUND 255 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE NEW GERMANTOWN...
HALIFAX...ENDERS...WICONISCO AND BLAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN STATE COLLEGE PA.

&&

LAT...LON 4020 7761 4023 7761 4023 7765 4026 7764
      4025 7767 4029 7767 4028 7769 4029 7769
      4052 7748 4059 7659 4056 7654 4047 7668
      4028 7660 4019 7679 4022 7685 4022 7690
      4020 7693 4019 7691 4019 7693 4017 7692
TIME...MOT...LOC 1822Z 270DEG 35KT 4048 7738 4033 7746 4025 7762

LAMBERT
Special weather statement, Oct 9, 1:41 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT FRI OCT 9 2015

PAZ053-091915-
COLUMBIA PA-
241 PM EDT FRI OCT 9 2015

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA COUNTY UNTIL 315 PM
EDT...

AT 241 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NESCOPECK...MOVING EAST AT 35 MPH.

50 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
COLUMBIA COUNTY...INCLUDING THE FOLLOWING LOCATIONS...BRIAR CREEK AND
LIME RIDGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4094 7622 4094 7628 4095 7633 4110 7634
      4113 7630 4113 7623 4103 7623 4096 7621
      4095 7621
TIME...MOT...LOC 1841Z 276DEG 31KT 4104 7623

LAMBERT
Special weather statement, Oct 9, 2:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT FRI OCT 9 2015

PAZ035-036-091945-
FULTON PA-FRANKLIN PA-
314 PM EDT FRI OCT 9 2015

...A THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT FRANKLIN...AND
FULTON COUNTIES UNTIL 345 PM EDT...

AT 313 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM OVER FORT
LOUDON...MOVING EAST AT 30 MPH.

40 MPH WIND GUSTS AND VERY HEAVY RAIN WILL BE POSSIBLE WITH THIS
THUNDERSTORM.

THE THUNDERSTORM WITH HEAVY RAIN WILL BE NEAR...
  ST. THOMAS AROUND 325 PM EDT.
  MARION AND GREENCASTLE AROUND 335 PM EDT.
  CHAMBERSBURG AROUND 340 PM EDT.
  MONT ALTO...FAYETTEVILLE AND GUILFORD AROUND 345 PM EDT.

OTHER LOCATIONS IMPACTED BY THE THUNDERSTORM WITH HEAVY RAIN INCLUDE
UPTON...QUINCY...WILLIAMSON AND PENN STATE MONT ALTO.

LAT...LON 3981 7803 3999 7799 3996 7747 3972 7753
      3972 7762
TIME...MOT...LOC 1913Z 280DEG 27KT 3989 7791

LA CORTE

The radar

The State College radar (KCCX), 122 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dauphin

When
October 9, 2:15 PM EST
Where
Dauphin County, 0.69 mi S of Colonial Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.290, -76.820

Thunderstorm winds estimated near 60 mph knocked down trees around Progress near the I-81/83 interchange.

Thunderstorm Wind, Dauphin

When
October 9, 2:17 PM EST
Where
Dauphin County, 0.53 mi E of Colonial Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.300, -76.810

Thunderstorm winds estimated near 60 mph knocked down trees in and around Colonial Park.

Thunderstorm Wind, Lebanon

When
October 9, 2:35 PM EST
Where
Lebanon County, 0.53 mi E of Annville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.330, -76.510

Thunderstorm winds estimated near 60 mph knocked down several trees across the central part of the county.

Thunderstorm Wind, Lancaster

When
October 9, 3:00 PM EST
Where
Lancaster County, Ephrata
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.180, -76.180

Thunderstorm winds estimated near 60 mph knocked down and uprooted several trees in Ephrata.

Thunderstorm Wind, Adams

When
October 9, 3:23 PM EST
Where
Adams County, 1.48 mi NNW of Littlestown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.770, -77.090

Thunderstorm winds estimated near 60 mph knocked down trees near Littlestown.

Thunderstorm Wind, York

When
October 9, 3:25 PM EST
Where
York County, 0.78 mi SW of Bandana
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.744, -76.942

Thunderstorm winds estimated near 60 mph knocked down a large tree on Misty Court near Bandanna in West Manheim Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598261, 598262, 598263, 598264, 598265, 598266.